Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Salt Lake City, UT

June 1, 2001Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 1, 2001, 7:44 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 7:44 PM MDT (01:44 UTC)
Expired
Jun 1, 2001, 8:30 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Tooele County, UT

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3881 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 020144
SVRSLC
UTC003-045-020230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
744 PM MDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOX ELDER COUNTY IN UTAH
  NORTHERN TOOELE COUNTY IN UTAH

* UNTIL 830 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF PARK VALLEY TO
  10 MILES NORTHWEST OF KNOLLS...OR FROM 40 MILES WEST OF SNOWVILLE
  TO 30 MILES EAST OF WENDOVER...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER CLIVE AT 750 PM MDT
  OVER PARK VALLEY AT 750 PM MDT

THESE THUNDERSTORMS ARE PRODUCING WIND GUSTS TO 70 MPH AND WILL 
AFFECT THE WESTERN PORTIONS OF THE GREAT SALT LAKE. IN ADDITION THE 
STRONG WINDS WILL MAKE DRIVING HAZARDOUS ON INTERSTATES 80 AND 84 IN 
NORTHWEST UTAH. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4196 11397 4046 11393 4065 11251 4196 11237

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:05 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 1, 3:05 PM MDT, 4 hours 39 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT FRI JUN 01 2001

SYNOPSIS...A WARM SOUTHWEST FLOW ALOFT WILL BE OVER UTAH TONIGHT.
THE AIR MASS WILL BE DRY IN MOST AREAS BUT WITH INCREASING MOISTURE
OVER THE EXTREME NORTHWEST.  A WEAK COLD FRONT WILL MOVE ACROSS THE
NORTHERN PORTION OF THE STATE SATURDAY.  A STRONGER SURGE OF COOL
AIR WILL ARRIVE IN THE SATURDAY NIGHT AND PUSH THE COLD FRONT
THROUGH THE REMAINDER OF THE STATE.

DISCUSSION...MODELS REMAIN IN FAIRLY GOOD AGREEMENT ON THE OVERALL
PLAN FOR THE NEXT FEW DAYS.  SURFACE THERMAL TROF PUSHES INTO
NORTHWEST UT THIS EVENING THEN WORKS TO ABOUT MID STATE BY SATURDAY
AFTERNOON AS THE SHORTWAVE ALONG EHT WEST COAST PUSHES ACROSS THE
NORTHERN ROCKIES.  SECOND SHORTWAVE FOLLOWS LATE SATURDAY NIGHT WITH
A REINFORCING SHOT OF COLDER AIR AND PUSHES THE FRONT THROUGH THE
REMAINDER OF UT.  THE MAIN QUESTIONS ARE HOW MUCH MOISTURE WILL BE
AVAILABLE...HOW UNSTABLE IT WILL GET AND JUST HOW COLD THE SECOND
PUSH WILL BE.

EXPECT MOISTURE TO CONTINUE INCREASING OVER NORTHWEST UT THIS
EVENING BUT STILL BE A LITTLE LIMITED.  THAT SHOULD ALSO BE THE
SITUATION NEAR THE FRONT OVER CENTRAL UT SATURDAY AFTERNOON.  LIFTED
INDICES JUST BARELY GET BELOW ZERO ON THE ETA RUNS AND DONT EVEN GET
THAT LOW ON THE AVN.  SO WHILE THERE IS ENOUGH SUPPORT FOR SOME HIGH
BASED THUNDERSTORMS TO DEVELOP THEY ARE LIKELY TO STRUGGLE TO REACH
SCATTERED COVERAGE AND ANY RAINFALL WILL BE VERY SPOTTY.  STRONG
WIND GUSTS MAY BE THE BIGGEST PROBLEM GIVEN THE VERY DRY LOW LEVELS.
IT WILL PROBABLY BE TOO DRY FOR ANY SIGNIFICANT CONVECTION.

ON THE COLD AIR QUESTION...THE 18Z ETA HAS MOVED TOWARD THE COLDER
AVN SOLUTION AND WITH THE SECOND SHORTWAVE MOVING RAPIDLY INTO THE
AREA FROM THE NORTHERN GULF OF ALASKA IT ISNT HARD TO BELIEVE SOME
FAIRLY COOL AIR ARRIVING.

THE COOLNESS REMAINS OVER THE AREA MONDAY THEN RETREATS RAPIDLY AS
THE RIDGE REDEVELOPS STRONGLY OVER THE AREA TUESDAY/WEDNESDAY.  THEN
IT WILL BE JUST PLAIN HOT THURSDAY/FRIDAY IF THE STRENGTH OF THE
RIDGE ON THE MRF IS ANYWHERE NEAR CORRECT.  EVEN ADJUSTING FOR THE
STRONG WARM BIAS THAT STILL EXISTS AFTER THE MAY CHANGES IN THE
AVN/MRF...IT COULD STILL BE THE WARMEST OF THE YEAR BY SEVERAL
DEGREES.

SLC 233- CDC 0---  SANDERS

.SLC...NONE.

In the hours before

Special weather statement, Jun 1, 7:07 PM MDT, 37 minutes before
UTZ005-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT FRI JUN 1 2001

...MICROBURST WINDS OCCURRING ACROSS NORTHWEST UTAH THIS EVENING...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST UTAH LATE
THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR SOME OF THESE
STORMS TO PRODUCE STRONG AND GUSTY WINDS. WIND GUSTS TO 60 MPH ARE
POSSIBLE NEAR THESE STORM CELLS. THE WINDS MAY CAUSE LOCAL BLOWING
DUST WHICH COULD MAKE TRAVEL BRIEFLY HAZARDOUS.

MOTORISTS DRIVING ON INTERSTATE 80 ACROSS THE SALT FLATS OF
NORTHWEST UTAH SHOULD BE ON THE LOOKOUT FOR SUDDEN GUSTY WINDS AND
REDUCED VISIBILITIES DUE TO BLOWING DUST AND DIRT. BOATERS /SHOULD
MOVE TO A SAFE AREA OF RAIN SHOWERS OR THUNDERSTORMS APPROACH. THESE
MICROBURST WINDS MAY INCREASE VERY SUDDENLY.

WENDOVER AIRPORT RECEIVED A GUST TO 60 MPH AT 655 PM.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:30 PM MDTSevere Thunderstorm WarningSLCBox Elder60 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.